Child safety experts are warning people who use transdermal medication that they must exercise caution when using the patches around children after one small child nearly died after getting a hold of one of his grandparent’s patches containing the drug fentanyl, a strong opioid.
While there is no source of complete statistics on the injuries to children because of contact with transdermal patches, records show that at least four children have died and six children were hospitalized after contact with fentanyl patches.
While transdermal patches containing powerful pain killers are probably the most dangerous, other patches can also be dangerous including nitroglycerin patches which could cause life-threatening hart problems or Nicotine patches which could cause rapid breathing and even seizures.
Medication Safety Tips
The following safety tips should be adhered to to keep children safe:
- Safely store medication patches in the same way you would other drugs.
- Dispose of patches where children can not pull them out of waste cans and adhere them. They can be placed in child proof containers before being discarded.
- For pain patches, the patches should be folded with the sticky sides together and flushed down the toilet.
- Keep track of patches because they can get stuck to clothing or fall of where children might pick them up.
This information is provided by Washington Injury Attorney blog, a service of The Farber Law Group. We represent people who have been seriously injured due to the negligence of another and the family of those killed.
Contact The Farber Law Group at 1-800-244-9087 or firstname.lastname@example.org to schedule a free and confidential case evaluation. We have offices in Seattle and Bellevue to assist you.